Yeast, or Candida, is part of your normal internal flora. However, it can also cause opportunistic infections in individuals with reduced immunity. In recent times, there has been a significant increase in yeast infections, which include mild conditions such as oral thrush and vaginitis to severe, life-threatening infections of the blood and brain. Your doctor may prescribe antifungal medications to manage the condition. Individuals with systemic infections may require hospitalization. Certain supplements and herbs such as turmeric also may help to control candida infections.
Turmeric is a spice and a coloring agent derived from the roots and underground stems of the perennial Curcuma longa plant. It has a characteristic yellow color and contains a polyphenolic antioxidant called curcumin, which is responsible for its biological activity. Turmeric has been used in Chinese and Ayurvedic medicine to treat several conditions, including ulcers, arthritis, indigestion, heart disease and certain cancers. Apart from using turmeric powder in food, you can also consume it in the form of capsules, tablets, liquid extracts and tinctures. The dose is different in different people. Your doctor may help you to establish a regimen that is right for you.
Role in Yeast Infections-
Curcumin significantly inhibited the growth of candida isolated from HIV patients in the laboratory along with revealing anti-candida activity of curcumin. This is due to its ability to induce oxidative stress in the yeast cell and thereby, preventing the development of Candida hyphae, which invade the human cells. Candida also has significant antioxidant activity and it may protect the immune cells from the harmful effects of free radicals. This may help the body to fight yeast infections more effectively. Curcumin also has the ability to lower the resistance of yeast cells to antifungal drugs such as flucanozole. This helps to restore the sensitivity of candida to these drugs.
Turmeric has been used in food for centuries and is considered safe when consumed in moderate amounts. High doses of turmeric or curcumin supplements, however, may cause an upset stomach and diarrhea. They may also cause allergic reactions such as skin rash and hives in rare cases. The Memorial Sloan-Kettering Cancer Center warns patients with gallstones and gastrointestinal disorders against the use of turmeric supplements. Turmeric may also interfere with certain anticoagulant, diabetes and antacid medications.
Always talk to a doctor before using turmeric supplements. Remember that the Food and Drug Administration does not regulate the turmeric supplements sold in the United States. So, make sure that the supplement has been tested for safety and efficacy by an independent testing agency such as the U.S. Pharmacopeial Convention, whose USP seal appears on the label of tested products.